Alert archive / Kentucky / Tornado Warnings in 2018

Tornado Warning 28, NWS Paducah, KY

April 3, 2018Carlisle County, Hickman County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 3, 2018, 7:11 PM CDT for Carlisle County, Hickman County, Kentucky. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 7:11 PM CDT (00:11 UTC)
Expired
Apr 3, 2018, 7:31 PM CDT
In force
20 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Carlisle County, KY, Hickman County, KY

The radar

The Paducah radar (KPAH), 39 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 7:11 PM CDTTSTM WND DMG4 Nw Clinton, KYTREE ON MOBILE HOME AT INTERSECTION OF STATE HIGHWAY 1540 AND 58 WEST. NO INJURIES REPORTED. RESCUE SQUAD RESPONDED.
Apr 3, 7:17 PM CDTTORNADO7 Ne Clinton, KYEF-1 TORNADO WITH PEAK WINDS ESTIMATED AROUND 100 MPH. PATH LENGTH WAS APPROXIMATELY A TENTH OF A MILE AND MAX WIDTH WAS 75 YARDS. ALL WALLS WERE BLOWN OUT OF A CHICKEN BARN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

341 
WFUS53 KPAH 040011
TORPAH
KYC039-105-040045-
/O.NEW.KPAH.TO.W.0028.180404T0011Z-180404T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
711 PM CDT TUE APR 3 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northern Hickman County in western Kentucky...
  Southeastern Carlisle County in western Kentucky...

* Until 745 PM CDT
    
* At 711 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Clinton, moving east at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Clinton, Arlington and Columbus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3675 8913 3676 8912 3678 8912 3693 8881
      3677 8881 3677 8882 3668 8882 3661 8904
TIME...MOT...LOC 0011Z 250DEG 31KT 3671 8905 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
2 follow-up statements
816 
WWUS53 KPAH 040020
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
720 PM CDT TUE APR 3 2018

KYC039-105-040045-
/O.CON.KPAH.TO.W.0028.000000T0000Z-180404T0045Z/
Hickman KY-Carlisle KY-
720 PM CDT TUE APR 3 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN HICKMAN AND SOUTHEASTERN CARLISLE COUNTIES...
    
At 720 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Clinton, moving east at 40 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hickman and southeastern Carlisle Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3678 8899 3693 8881 3677 8881 3677 8882
      3668 8882 3663 8898
TIME...MOT...LOC 0020Z 249DEG 35KT 3675 8891 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
945 
WWUS53 KPAH 040031
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
731 PM CDT TUE APR 3 2018

KYC039-105-040041-
/O.CAN.KPAH.TO.W.0028.000000T0000Z-180404T0045Z/
Hickman KY-Carlisle KY-
731 PM CDT TUE APR 3 2018

...THE TORNADO WARNING FOR NORTHEASTERN HICKMAN AND SOUTHEASTERN
CARLISLE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for western
Kentucky.

LAT...LON 3678 8899 3693 8881 3677 8881 3677 8882
      3668 8882 3663 8898
TIME...MOT...LOC 0029Z 250DEG 31KT 3678 8880 

$$

PS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 3, 7:00 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 3, 7:00 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
700 PM CDT Tue Apr 3 2018

.UPDATE...
Issued at 655 PM CDT Tue Apr 3 2018

For aviation section only.

&&

.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018

Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.

Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 50-60 mph in some cells.

Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.

.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018

Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.

The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.

&&

.AVIATION...
Issued at 655 PM CDT Tue Apr 3 2018

Broken line of strong to severe thunderstorms will continue to
move along/east of the OH/Wabash River Valleys through 02Z. Sw
winds 15-25 mph with higher gusts will turn rapidly around to the
wnw at similar speeds after the front passes. Should be looking at
VFR cigs and gusty wnw winds through 06Z...then gusts should
subside. However winds will remain aoa 10 kts through mid morning
Wed.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...KH
AVIATION...GM
Hazardous weather outlook, Apr 3, 11:45 AM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1145 AM CDT Tue Apr 3 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041000-

Jefferson-Wayne IL-Edwards-Wabash-Perry IL-
Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-
Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1045 AM CDT Tue Apr 3 2018

...MODERATE RISK of severe thunderstorms this afternoon and
evening...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists this afternoon into early tonight for a
significant outbreak of severe thunderstorms, including a few
significant tornadoes.

A line of thunderstorms is expected to form along a strong cold
front as it crosses southeast Missouri and southern Illinois this
afternoon. This line of storms will then sweep east across western
Kentucky and southwest Indiana later this afternoon and this
evening. Isolated severe storms will also be possible out ahead of
this main line this afternoon into the early evening.

Damaging winds...large hail and tornadoes will all be possible
hazards with this potentially significant event.

Outside of thunderstorms, south winds will be strong and gusty
today. A Wind Advisory is in effect for today for sustained winds
up to 25 mph with gusts from 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread frost is likely on Wednesday night, with low
temperatures right around freezing.

A light wintry mix of precipitation is possible on Friday night,
with little or no accumulation. Freezing temperatures are likely
Friday night, generally in the upper 20s to around 30. Lows on
Saturday night will be near freezing in many areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed this afternoon
into this evening.

MEFFERT

In the hours before

Local storm report, Apr 3, 6:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
647 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FUNNEL CLOUD     EAST PRAIRIE            36.78N 89.38W
04/03/2018                   MISSISSIPPI        MO   TRAINED SPOTTER

            FUNNEL CLOUD MOVING EASTWARD

&&

SMITTY
Local storm report, Apr 3, 6:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
649 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FUNNEL CLOUD     SMITHLAND               37.14N 88.40W
04/03/2018                   LIVINGSTON         KY   TRAINED SPOTTER

            LOCATED BETWEEN THE DAM AND THE COMMUNITY.

&&

SMITTY
Special weather statement, Apr 3, 6:57 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT Tue Apr 3 2018

ILZ091-INZ081-082-085>088-KYZ001>003-006>016-018>020-040200-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-
HICKMAN-CARLISLE-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-
LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-HENDERSON-DAVIESS-
MCLEAN-
INCLUDING THE CITIES OF ELIZABETHTOWN, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON,
BARDWELL, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HENDERSON,
OWENSBORO, AND CALHOUN
657 PM CDT Tue Apr 3 2018

Thunderstorms with heavy rain will move across parts of West
Kentucky and Southwest Indiana this evening.

Strong thunderstorms...some severe...will move through this
evening. These storms will have the potential of producing one to
two inches of rain in a short period of time. With already
saturated ground and near bankfull or even flood water ways
across the region...additional flooding will be possible. Avoiding
travel is strongly encouraged unless you need to move to higher
ground for safety. Ponding on area roadways will be common and
present very hazardous driving conditions. Remember it is very
difficult to discern flooded roads at night until its too late.
Local storm report, Apr 3, 7:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     2 N MATTHEWS            36.79N 89.58W
04/03/2018                   NEW MADRID         MO   EMERGENCY MNGR

            TWO STRUCTURES DOWN AS WELL AS POWER POLES ALONG STATE
            HIGHWAY FF NEAR CR820

&&

SMITTY
Local storm report, Apr 3, 7:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     MARION                  37.73N 88.94W
04/03/2018                   WILLIAMSON         IL   UTILITY COMPANY

            TIME UNKNOWN...399 CUSTOMERS LOST POWER THROUGHOUT THE
            COUNTY.

&&

SMITTY
Local storm report, Apr 3, 7:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          SALEM                   37.27N 88.24W
04/03/2018                   LIVINGSTON         KY   PUBLIC

            TORNADO REPORTED NEAR THE COMMUNITY RELAYED THROUGH
            TRAINED SPOTTER.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:01 PM CDTTornado WarningPAHCrittenden16 min
Apr 3, 7:10 PM CDTSevere Thunderstorm WarningPAHTodd9 min
Apr 3, 7:36 PM CDTTornado WarningPAHGraves24 min
Apr 3, 8:07 PM CDTSevere Thunderstorm WarningPAHChristian, Todd23 min
Apr 3, 8:13 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon, Marshall, Trigg18 min
Apr 3, 8:59 PM CDTSpecial Weather StatementPAHTodd16 min
Apr 4, 4:08 AM CDTFreeze WarningPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more28 hr

Nearby

Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.